Hail, Hitchcock
- When
- May 23, 7:40 PM CST
- Where
- Hitchcock County, 1.73 mi WSW of Swanson Lake
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.170, -101.130
Hail lasted for a few minutes.
Thunderstorm produces large hail near Stratton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorm produces large hail near Stratton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 6:05 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 605 PM MDT Thu May 23 2019 .MESOSCALE DISCUSSION... Issued at 548 PM MDT Thu May 23 2019 As was indicated earlier, storm intensity has increased from earlier as elevated CAPE has also increased. This should last for another hour or two before the storm intensity begins to weaken as the next round of storms begin to develop. Water vapor imagery continues to show a corridor of moisture in the same location as earlier in the day, lowering confidence that storms will spread over the forecast area from the west. What may be more likely is storm activity increases east of the CO border, forming more of a line that spreads east. Effective shear will be even stronger this evening, which gives concern that the hail threat will be even greater for the next couple of hours before declining. && .UPDATE... Issued at 439 PM MDT Thu May 23 2019 So far hail reports have been on the low side of the severe spectrum. As the afternoon progresses, effective shear will remain the same however the elevated CAPE will increase. Therefore have expanded the severe thunderstorm watch north to the Nebraska line. Latest radar imagery is showing the next round of storm activity already moving over Southern Colorado. This storm activity will move into the forecast area around 6 PM MT. Storms should be in a broken, if not solid, line as they move into the forecast area. Storms will then spread east, exiting the Norton/Graham counties around midnight. Once the storms form more of a squall line the threat for the larger hail should diminish (golf ball size). Confidence of flooding occurring is not quite high enough at this time to issue a watch. Storms will continue to be moving quickly through the evening. In addition there is a vary narrow swath of rainfall amounts close to 1.5", while 6 hour flash flood guidance is 2.2-2.4". && .SHORT TERM...(This evening through Friday) Issued at 1255 PM MDT Thu May 23 2019 18Z Water Vapor Imagery, RAP analysis indicated large closed low circulation centered near the four corners region, with 1.5 pvu fields indicating several smaller amplitude troughs moving through the flow around it. At the surface, frontal zone was well to the south of the area and generally ran parallel to the KS and OK state line and then southwest through the Texas panhandle. Main short term forecast concerns will center around thunderstorms and precipitation amounts through tonight, followed by fog and near freezing conditions tonight. Thunderstorms have continued to redevelop in broad area of isentropic ascent/WAA to the north of frontal zone. With persistent moist flow over the front, storms continue to redevelop and should continue to do so through the evening. Expect periods of precipitation to continue through the evening hours, before short wave trough moves over area, shifting winds to the west aloft and ending any forced ascent around 06Z. Elevated instability as per MUCAPES around 2000 J/KG are expected across southeastern zones through the evening will help drive stronger storms in this area. While storms not rooted in surface, elevated shear profiles around 40 kts and aforementioned instability will support a few severe hail storms south of a Weskan to Norton line tonight. With saturated ground and several rounds of storms, am a little concerned about flooding. However storms have been moving fast enough to limit accumulations to under 0.2 of an inch each round. While there is a high likelihood standing water may become an issue tonight, quick storm motions should limit the flash flooding threat and do not anticipate a watch at this point. Persistent, near saturated easterly flow will maintain a low cloud deck that should gradually lower into fog before midnight. As system clears out storms, think there will be a 3 or 4 hour window where a few pockets of dense fog may occur, before surface winds shift to the west and airmass dries. With potential for thunderstorms for a good part of this period, confidence too low to issue any kind of fog highlight at this point in time. As skies clear out around sunrise, expect to see temperatures dip into eastern Colorado to around 34 bringing at least a small threat for frost to form. Think there are a lot of things that will have to be timed just right for this to become a widespread problem, but this should be monitored. On Friday, expect dry conditions, westerly winds and temperatures rebounding to near 80 at many locations behind todays system. .LONG TERM...(Friday night through Thursday) Issued at 325 PM MDT Thu May 23 2019 Overview: An active pattern characterized by a persistent upper level ridge over the Deep South/Southeast and troughing aloft over the Intermountain West/Rockies will prevail through early next week. Long range guidance suggests that the ridge over the eastern CONUS will relent /break down/ mid-week as an upper level low digs southeast from the Northwest Territories/Nunavut to the Upper Great Lakes and OH Valley. Sat-Tue: A series of shortwaves will round the base of the trough over the Intermountain West and eject northeast across the High Plains in this period. Meanwhile -- southerly flow on the western periphery of the ridge over the Southeast/Deep South will maintain rich low-level moisture advection from the western GOMEX into portions of the Southern/Central Plains. In such a pattern, expect above normal chances for convection and episodic severe weather. Although the greatest potential for convection will likely be during the aft/eve hours (climatology) -- convection will remain possible during the overnight and early morning hours. Wed-Thu: At this time, long range guidance indicates that confluent flow aloft will prevail over the Rockies/High Plains by mid-week -- suggesting at or below normal chances for precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 548 PM MDT Thu May 23 2019 VFR to IFR conditions forecast for the TAFs. Main concern will be timing the ceiling category changes during the first 6 hours of the TAF. At this point, looks like KGLD will raise to VFR after the second round of storms move east of the site. However KMCK will fall to IFR then raise back to MVFR behind the second round of storms. What is concerning is that there is not a clear distinction of whether the ceiling will increase to MVFR for KMCK or remain at IFR. Due to a lack of confidence as far as which way to go, decided to remain with the consensus for the TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL UPDATE...JTL SHORT TERM...JRM LONG TERM...VINCENT AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 434 PM MDT Thu May 23 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242245- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 434 PM MDT Thu May 23 2019 /534 PM CDT Thu May 23 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Several rounds of thunderstorms are expected through the early evening, before precipitation ends from west to east after 8 PM MDT (9 PM CDT). Storm intensity will reach a peak by 7 PM CDT. While lightning and periods of heavy rain will be the most widespread threat today, a few storms may produce hail up to hen egg size. The best chance for large hail will be east of a Benkelman to Goodland and Tribune line. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Isolated to scattered thunderstorms are expected from Friday into Tuesday. It will be possible that some of these storms could become severe and also produce locally heavy rainfall. As storms are expected to form over the same general area each day, be on the lookout for rising water and potential flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed this afternoon and evening. Any reports on social media or by phone are greatly appreciated. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 10 NNW LEOTI 38.61N 101.45W
05/23/2019 E1.00 INCH WICHITA KS PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NE NORTON 39.89N 99.83W
05/23/2019 E1.00 INCH NORTON KS EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 SE BREWSTER 39.29N 101.32W
05/23/2019 E1.75 INCH THOMAS KS PUBLIC
UP TO GOLF BALL SIZED HAIL REPORTED. HAIL
COVERED THE GROUND. TIME ESTIMATED FROM
RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 10 S BREWSTER 39.22N 101.38W
05/23/2019 E1.50 INCH THOMAS KS PUBLIC
UP TO PING PONG BALL SIZED HAIL REPORTED VIA
FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 2 NNW BLAKEMAN 39.84N 101.13W
05/23/2019 M0.75 INCH RAWLINS KS TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 8 N LEOTI 38.60N 101.36W
05/23/2019 E1.75 INCH WICHITA KS PUBLIC
VIA FACEBOOK.
&&The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 hail. Local standard time, as filed.
Hail lasted for a few minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828037.